Antibiotic Associated Diarrhea

Antibiotics are frequently prescribed in the primary care physician's office for a variety of infections. Unfortunately, antibiotics can alter the normal host microflora that can be protective against other infections. Antibiotic effects on the normal gastrointestinal tract microbiome can lead to antibiotic-associated diarrhea, which causes significant morbidity and mortality. Administration of antibiotics usually precedes symptoms of antibiotic-associated diarrhea by about 1 week but can be as distant as 2 or 3 months. Strong associations with clindamycin (Cleocin), cephalosporins, penicillins, and fluoroquinolones have been demonstrated, but any antibiotic can lead to antibiotic-associated diarrhea.

The most important cause of antibiotic-associated diarrhea is Clostridium difficile, an anaerobic, gram-positive, spore-forming rod. C. difficile is implicated as the cause in up to 25% of antibiotic-associated diarrhea cases, in 50% to 75% of antibiotic-associated colitis cases, and in more than 90% of antibiotic-associated pseudomembranous colitis cases. Risk factors for C. difficile diarrhea include antibiotics, health care exposure (recent stay in hospitals or long-term care facilities), older age (>60), and comorbid conditions.

The clinical presentation of C. difficile colitis is usually diarrhea, abdominal pain or cramping, and fever in a patient who recently received antibiotics. Leukocytosis is common and may be profound; levels can be consistent with leukemoid reaction. A rare but potentially fatal complication is toxic mega-colon. Toxic megacolon manifests as acute colonic dilation to a diameter greater than 6 cm, associated with systemic toxicity and the absence of mechanical obstruction. With its high associated mortality, any patient who develops toxic megacolon requires immediate surgical evaluation for possible colectomy.

Diagnosis of C. difficile diarrhea is achieved by demonstration of C. difficile toxin A or B in the stool by enzyme immunoassay (EIA) or cell culture cytotoxicity assay in a symptomatic patient with a previous history of antibiotic use. Asymptomatic patients should not be tested. With the improved sensitivities of these diagnostic assays, one stool sample is usually sufficient to test for C. difficile, unless symptoms recur. Test of cure after therapy with repeat stool for C. difficile toxin is not recommended because stools may remain positive for C. difficile toxin despite clinical resolution. Endoscopy can demonstrate pseudomembranes in the colon. Pseudomembranes are diagnostic of C. difficile infection, but are often not present. Endoscopy may only reveal the presence of nonspecific colitis.

Clostridium difficile colitis is treated by discontinuing the offending agent(s) if possible and initiating antibiotic therapy (Box 16-8). Antimotility agents should be avoided. Oral metronidazole (Flagyl), 500 mg three times daily for 10 to 14 days, is recommended for mild-moderate C. difficile diarrhea. Severe diarrhea should be treated with oral vancomy-cin. Oral vancomycin is currently not recommended for all patients with C. difficile diarrhea because of concerns for the promotion of vancomycin-resistant enterococci (VRE) and its expense. About 10% to 20% of patients experience relapse

Box 16-8 Classification of Clostridium difficile Disease Severity and Treatment Recommendations

Alternative Medicine

Alternative Medicine

Discover How to Heal Yourself Naturally! Safe, All-Natural Alternatives to Taking High-Cost, Side-Effect-Laden Prescription Drugs! If you are tired of paying the high cost of prescription drugs if you are tired of worrying about prescription drug side affects or if you just dont want to risk becoming dependent on prescription drugs then have I got great news for you!

Get My Free Ebook


Post a comment